Alert archive / California / River Flood Warnings in 2024

River Flood Warning 2, NWS San Francisco Bay Area, CA

February 3, 2024Santa Clara County, California

NWS San Francisco Bay Area, CA issued this river flood warning at Feb 3, 2024, 4:24 PM PST for Santa Clara County, California. It took effect at Feb 4, 2024, 4:00 AM PST. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Feb 3, 2024, 4:24 PM PST (00:24 UTC)
In effect from
Feb 4, 2024, 4:00 AM PST
Expired
Feb 4, 2024, 2:04 PM PST
In force
10 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
Moderate

County Santa Clara County, CA

The radar

The San Francisco radar (KMUX), 21 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Guadalupe River (CA) above Almaden Expressway (GUDC1).

Action stage
9 ft
Minor stage
10.5 ft
Moderate stage
11 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

869 
WGUS46 KMTR 040024
FLWMTR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service San Francisco CA
424 PM PST Sat Feb 3 2024

...The National Weather Service in San Francisco CA has issued a 
Flood Warning for the following rivers in California...

  Guadalupe River above Alamaden Expressway affecting Santa Clara 
  County.



.A strong weather system will result in excessive rainfall that is 
expected to lead to rapid rises along the Guadalupe River at 
Alamaden Expressway overnight tonight into Sunday morning.

For the Guadalupe River...including Alamaden Expressway...Moderate 
flooding is forecast. The Guadalupe River at Alamedan Expressway is
now forecast to rise into Flood Stage shortly after 5 AM Sunday, 
cresting to just above Moderate Flood Stage at 11.6 feet around 10 
AM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 430 AM PST.

&&

CAC085-041230-
/O.NEW.KMTR.FL.W.0002.240204T1200Z-000000T0000Z/
/GUDC1.2.ER.240204T1416Z.240204T1800Z.240204T2145Z.UU/
424 PM PST Sat Feb 3 2024

...FLOOD WARNING IN EFFECT FROM EARLY SUNDAY UNTIL FURTHER NOTICE...

* WHAT...Moderate flooding is forecast at the Guadalupe River at 
  Alamedan Expressway cresting at 11.6 feet Sunday late morning.

* WHERE...Guadalupe River above Alamaden Expressway.

* WHEN...From early Sunday until further notice.

* IMPACTS...At 11.5 feet, Moderate Flood Stage. River continues to 
  overtop upstream of Alma Avenue Bridge into the Elks Lodge, 
  spilling north along Lelong Street. Alma Avenue/CA87 viaduct is 
  flooded. Creek overbanks west near Minnesota Avenue downstream of 
  Alma Avenue. Properties south of the old UPRR alignment in the 
  Northern Cross Neighborhood are also at risk. Thousand Oaks Park 
  at risk of flooding.

* ADDITIONAL DETAILS...
  - At 4:15 PM PST Saturday the stage was 2.1 feet.
  - Bankfull stage is 13.0 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow morning to a crest of 11.6 feet late tomorrow
    morning. It will then fall below flood stage early tomorrow
    afternoon.
  - Flood stage is 9.5 feet.
  - Flood History...This crest compares to a previous crest of
    11.7 feet on 01/09/1995.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3726 12183 3725 12188 3746 12204 3747 12199


$$

McCorkle
3 follow-up statements
629 
WGUS86 KMTR 041141
FLSMTR

Flood Statement
National Weather Service San Francisco CA
341 AM PST Sun Feb 4 2024

...The Flood Warning continues for the following rivers in 
California...

  Guadalupe River above Alamaden Expressway affecting Santa Clara 
  County.



.A strong weather system will result in excessive rainfall that is 
expected to lead to rapid rises along the Guadalupe River at 
Alamaden Expressway overnight tonight into Sunday morning.

For the Guadalupe River...including Alamaden Expressway...Moderate 
flooding is forecast. The Guadalupe River at Alamedan Expressway is
now forecast to rise into Flood Stage shortly after 5 AM Sunday, 
cresting to just above Moderate Flood Stage at 11.6 feet around 10 
AM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Caution is urged when walking near riverbanks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

this evening at 800 PM PST.

&&

CAC085-050400-
/O.EXT.KMTR.FL.W.0002.240204T1416Z-240205T0346Z/
/GUDC1.2.ER.240204T1416Z.240204T1800Z.240204T2145Z.UU/
341 AM PST Sun Feb 4 2024

...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING...

* WHAT...Moderate flooding is forecast at the Guadalupe River at 
  Alamedan Expressway cresting at 11.6 feet Sunday late morning.

* WHERE...Guadalupe River above Alamaden Expressway.

* WHEN...Until Further Notice

* IMPACTS...At 11.5 feet, Moderate Flood Stage. River continues to 
  overtop upstream of Alma Avenue Bridge into the Elks Lodge, 
  spilling north along Lelong Street. Alma Avenue/CA87 viaduct is 
  flooded. Creek overbanks west near Minnesota Avenue downstream of 
  Alma Avenue. Properties south of the old UPRR alignment in the 
  Northern Cross Neighborhood are also at risk. Thousand Oaks Park 
  at risk of flooding.

* ADDITIONAL DETAILS...
  - At 3:30 AM PST Sunday the stage was 3.6 feet.
  - Bankfull stage is 13.0 feet.
  - Forecast...The river is expected to rise above flood stage
    this morning to a crest of 11.6 feet late this morning. It
    will then fall below flood stage this afternoon.
  - Flood stage is 9.5 feet.
  - Flood History...This crest compares to a previous crest of
    11.7 feet on 01/09/1995.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3726 12183 3725 12188 3746 12204 3747 12199


$$

BM
848 
WGUS86 KMTR 041246
FLSMTR

Flood Statement
National Weather Service San Francisco CA
446 AM PST Sun Feb 4 2024

...The Flood Warning continues for the following rivers in 
California...

  Guadalupe River above Alamaden Expressway affecting Santa Clara 
  County.



.A strong weather system will result in excessive rainfall that is 
expected to lead to rapid rises along the Guadalupe River at 
Alamaden Expressway overnight tonight into Sunday morning.

For the Guadalupe River...including Alamaden Expressway...Moderate 
flooding is forecast. The Guadalupe River at Alamedan Expressway is
now forecast to rise into Flood Stage shortly after 5 AM Sunday, 
cresting to just above Moderate Flood Stage at 11.6 feet around 10 
AM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Caution is urged when walking near riverbanks.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

this evening at 715 PM PST.

&&

CAC085-050315-
/O.EXT.KMTR.FL.W.0002.240204T1416Z-240205T0345Z/
/GUDC1.2.ER.240204T1416Z.240204T1800Z.240204T2145Z.UU/
446 AM PST Sun Feb 4 2024

...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING...

* WHAT...Moderate flooding is forecast at the Guadalupe River at 
  Alamedan Expressway cresting at 11.6 feet Sunday late morning.

* WHERE...Guadalupe River above Alamaden Expressway.

* WHEN...Until this evening.

* IMPACTS...At 11.5 feet, Moderate Flood Stage. River continues to 
  overtop upstream of Alma Avenue Bridge into the Elks Lodge, 
  spilling north along Lelong Street. Alma Avenue/CA87 viaduct is 
  flooded. Creek overbanks west near Minnesota Avenue downstream of 
  Alma Avenue. Properties south of the old UPRR alignment in the 
  Northern Cross Neighborhood are also at risk. Thousand Oaks Park 
  at risk of flooding.

* ADDITIONAL DETAILS...
  - At 4:30 AM PST Sunday the stage was 3.5 feet.
  - Bankfull stage is 13.0 feet.
  - Forecast...The river is expected to rise above flood stage
    this morning to a crest of 11.6 feet late this morning. It
    will then fall below flood stage this afternoon.
  - Flood stage is 9.5 feet.
  - Flood History...This crest compares to a previous crest of
    11.7 feet on 01/09/1995.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3726 12183 3725 12188 3746 12204 3747 12199


$$

BM
947 
WGUS86 KMTR 042204
FLSMTR

Flood Statement
National Weather Service San Francisco CA
204 PM PST Sun Feb 4 2024

...The Flood Warning is cancelled for the following rivers in 
California...

  Guadalupe River above Alamaden Expressway affecting Santa Clara 
  County.



CAC085-042315-
/O.CAN.KMTR.FL.W.0002.000000T0000Z-240204T2204Z/
/GUDC1.2.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
204 PM PST Sun Feb 4 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Guadalupe River above Alamaden Expressway.

* ADDITIONAL DETAILS...
  - At 1:45 PM PST Sunday the stage was 7.0 feet.
  - Bankfull stage is 13.0 feet.
  - Forecast...The Guadalupe River above Alamaden Expressway is
    not expected to reach minor flood stage. The river is
    forecast to rise into Monitor Stage (7.5 ft) this evening and
    crest around 9.2 feet overnight. The river is forecast to
    drop below Monitor Stage Monday morning.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3726 12183 3725 12188 3746 12204 3747 12199


$$

CW

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this river flood warning went out at Feb 3, 4:17 PM PST, 7 minutes earlier.

Area forecast discussion, Feb 3, 4:17 PM PST, 7 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
417 PM PST Sat Feb 3 2024

...New AVIATION, MARINE...

.SYNOPSIS...
Issued at 207 PM PST Sat Feb 3 2024

The next strong storm system takes aim on the region tonight into
Monday with another round of heavy rain and gusty, potentially
damaging winds possible. Keep up with the latest forecast changes.

&&

.SHORT TERM...
(This evening through Monday)
Issued at 207 PM PST Sat Feb 3 2024

Key Messages as the weather changes into the night:
* Strong weather system brings another round of strong,
  potentially damaging wind and rain
* Greatest impacts Saturday evening through Monday
* Flooding of roads, streams, and poorly draining areas
* Flood Watch remains in effect
* Flash Flood Watch for River Burn Area
* Downed trees possible due to strong, gusty winds
* Greatest wind damage concern along coast and in high elevations
* Wind Advisories and High Wind Warnings in effect beginning tonight
* Very hazardous sea state

Light to moderate rain will begin this afternoon along the Big Sur
coast and spread northward through the overnight hours. It is the
overnight when a majority of the rainfall will occur with an
increase in coverage and intensity. Winds will also be on the
increase with gusts as high as 80 mph in the peaks and ridges. Some
gusts of 70 mph could mix down to the surface, especially along
coastal areas from early Sunday morning through the afternoon.

In wake of the frontal passage by early Sunday afternoon, expecting
scattered to widespread rain showers with the potential for isolated
thunderstorms.

Here are the updated totals starting from Saturday afternoon through
Monday afternoon:

2.00" to 3.00": Santa Clara Valley, Interior East Bay: there is the
potential for lesser rainfall in the rain shadowed valleys

2.50" to 3.50": San Francisco, Oakland, East Bay Hills, lower
elevations of San Mateo Co, interior North Bay, interior Monterey
Co and San Benito Co

3.50" to 5.00": Santa Cruz Co and higher elevations of the North Bay

6.00" to 8.00": The highest peaks of the Santa Cruz Mtns, the Santa
Lucias and Big Sur Coast

Greater than 8.00": The highest peaks of the Big Sur Coast

&&

.LONG TERM...
(Monday night through next Friday)
Issued at 207 PM PST Sat Feb 3 2024

Post frontal rain showers will continue into early Tuesday before
tapering off from north to south.  Afternoon temperatures through
the remainder of the week struggle to warm out of the mid/upper 50s
(40s for the higher peaks). Overnight lows will range from the upper
30s to mid 40s. Rain potentially returns by Wednesday night/early
Thursday morning with no significant impacts expected at this
time.

&&

.AVIATION...
(00Z TAFS)
Issued at 417 PM PST Sat Feb 3 2024

Radar shows precipitation associated with the incoming system
starting to move into the Central Coast. Precipitation will start at
KMRY and KSNS first before progressing northwards. Strong gusty east-
southeasterly winds will pick up ahead of the incoming system by
late this evening. High confidence that low level wind shear will
develop at all stations as strong upper level winds move through the
area. Initial rain will be fairly light but rainfall intensity will
increase overnight with moderate to heavy rainfall expected.
Thunderstorm chances will start to increase towards the end of the
TAF period (18-00Z).

Vicinity of SFO...Moderate east-southeast winds will prevail until
the mid to late evening before transitioning to strong, gusty east-
southeast winds ahead of the incoming system. Winds will gradually
transition from east-southeast to southeast by mid tomorrow morning.
An airport weather warning has been issued for SFO from 12Z on
Sunday to 03Z on Monday with gusts up to 50kts possible. Rain will
reach SFO by the late evening and will last through the end of the
TAF period. High confidence that low level wind shear will develop
at SFO overnight and last through the end of the TAF period.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Currently light southwest winds at MRY and
moderate southeast winds at SNS. Winds will strengthen and become
increasingly gusty as the system approaches. MRY is expected to have
gusts up to 50kts and SNS is expected to have gusts up to 55kts.
Isolated gusts greater than 55kts may be possible at the time of
most intense precipitation (early to late morning). High confidence
that low level wind shear will develop at both KMRY and KSNS with
sustained winds at 2,000ft expected to be between 70-80kts tomorrow
morning. Initial light rainfall will intensify to moderate/heavy
rainfall overnight with the most intense precipitation likely to
occur during the morning hours.

&&

.MARINE...
(Tonight through next Thursday)
Issued at 417 PM PST Sat Feb 3 2024

A dangerous storm will impact our coastal waters starting this
evening. Expect marine conditions will deteriorate quickly as
southerly winds start to increase this evening. Storm force gusts
will develop overnight and persist through the afternoon on
Sunday. Heavy rain and thunderstorms will accompany this weather
system this evening through Sunday. In addition, a large southerly
swell will propagate through the coastal waters Sunday and
Monday, building to 15 to 20 feet at 10-11 seconds by Sunday
morning. Winds start to diminish Sunday evening into Monday and
sea conditions will start to improve. A long period northwest
swell moves through Tuesday into Wednesday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through Monday morning for CAZ006-502>506-508>510-
     512>518-528>530.

     Wind Advisory from 10 PM this evening to 10 PM PST Sunday for
     CAZ006-502-503-506-508-510-513.

     High Surf Advisory from 4 AM Sunday to 4 AM PST Monday for
     CAZ006-505-509-529-530.

     High Wind Warning from 10 PM this evening to 10 PM PST Sunday
     for CAZ504-505-509-512-514>518-528>530.

PZ...Small Craft Advisory from 9 PM this evening to 3 AM PST Sunday
     for SF Bay N of Bay Bridge.

     Gale Warning from 3 AM to 3 PM PST Sunday for SF Bay N of Bay
     Bridge.

     Small Craft Advisory until 9 PM PST this evening for Mry Bay-Pt
     Arena to Pt Reyes 0-10 nm-Pt Arena to Pt Reyes 10-60 NM.

     Gale Warning from 9 PM this evening to 3 AM PST Sunday for Mry
     Bay.

     Storm Warning from 3 AM to 3 PM PST Sunday for Mry Bay-Pigeon Pt
     to Pt Pinos 0-10 nm-Pigeon Pt to Pt Pinos 10-60 NM-Pt Reyes
     to Pigeon Pt 0-10 nm.

     Gale Warning from 9 PM this evening to 9 PM PST Sunday for Pt
     Arena to Pt Reyes 0-10 nm-Pt Arena to Pt Reyes 10-60 NM.

     Small Craft Advisory until 3 AM PST Sunday for Pt Reyes to
     Pigeon Pt 0-10 nm.

     Gale Warning until 3 AM PST Sunday for Pigeon Pt to Pt Pinos 0-
     10 nm-Pigeon Pt to Pt Pinos 10-60 NM.

     Gale Warning until 9 PM PST this evening for Pt Pinos to Pt
     Piedras Blancas 0-10 nm.

     Storm Warning from 9 PM this evening to 9 PM PST Sunday for Pt
     Pinos to Pt Piedras Blancas 0-10 nm.

&&

SHORT TERM...RGass
LONG TERM....RGass
AVIATION...Kennedy
MARINE...McCorkle

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 4:13 PM PSTRiver Flood WarningMTRSanta Clara7 min
Feb 3, 4:55 PM PSTRiver Flood WarningMTRMonterey21 hr
Feb 3, 5:02 PM PSTRiver Flood WarningMTRSanta Cruz20 hr
Feb 3, 9:09 PM PSTGale WarningMTR103 min
Feb 3, 9:09 PM PSTHurricane Force Wind WarningMTR18 hr
Feb 3, 9:09 PM PSTStorm WarningMTR24 hr
Feb 4, 2:21 AM PSTAreal Flood AdvisoryMTRMarin, Napa, Sonoma10 hr
Feb 4, 9:32 AM PSTAreal Flood WarningMTRMarin, Napa, Sonoma33 hr
Feb 4, 11:10 AM PSTAreal Flood WarningMTRNapa, Sonoma21 hr
Feb 4, 12:02 PM PSTAreal Flood WarningMTRAlameda, Santa Clara20 hr
Feb 4, 12:55 PM PSTSpecial Weather StatementMTRSan Mateo35 min
Feb 4, 1:21 PM PSTCoastal Flood AdvisoryMTRAlameda, Contra Costa, Marin, Napa, City and County of San Francisco, San Mateo and 2 more20 hr
Feb 4, 1:34 PM PSTSpecial Weather StatementMTRSonoma26 min
Feb 4, 2:00 PM PSTSpecial Weather StatementMTRSonoma30 min
Feb 4, 2:05 PM PSTSpecial Weather StatementMTRAlameda25 min
Feb 4, 2:07 PM PSTSpecial Weather StatementMTRMonterey, San Benito23 min
Feb 4, 2:25 PM PSTSpecial Marine WarningMTR35 min
Feb 4, 2:39 PM PSTSpecial Marine WarningMTR21 min
Feb 4, 2:41 PM PSTSpecial Marine WarningMTR19 min
Feb 4, 3:33 PM PSTSpecial Weather StatementMTRSanta Clara27 min

Nearby

River Flood Warnings in California, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.